Affordable Access

Phenytoin hypersensitivity hepatitis and mononucleosis syndrome.

Authors
  • Brown, M
  • Schubert, T
Type
Published Article
Journal
Journal of Clinical Gastroenterology
Publisher
Ovid Technologies (Wolters Kluwer) - Lippincott Williams & Wilkins
Publication Date
Aug 01, 1986
Volume
8
Issue
4
Pages
469–477
Identifiers
PMID: 3093562
Source
Medline
License
Unknown

Abstract

We present a patient who developed a mononucleosis syndrome 6 weeks after starting phenytoin therapy for a seizure disorder. Improvement followed initial discontinuation of the phenytoin, but near-fatal hepatic necrosis resulted from intravenous phenytoin rechallenge. A serious reaction with a 18% overall mortality, phenytoin hepatitis may closely resemble infectious mononucleosis with fever, pharyngitis, lymphadenopathy, and atypical lymphocytosis. Continued administration of phenytoin or later rechallenge may increase the severity of the reaction.

Report this publication

Statistics

Seen <100 times